Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 5, NWS Topeka, KS

November 6, 201023 counties in Kansas

NWS Topeka, KS issued this red flag warning at Nov 6, 2010, 3:07 PM CDT for 23 counties in Kansas. It took effect at Nov 7, 2010, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2010, 3:07 PM CDT (20:07 UTC)
In effect from
Nov 7, 2010, 12:00 PM CST
Expired
Nov 7, 2010, 6:02 PM CST
In force
6 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WWUS83 KTOP 062007
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CDT SAT NOV 6 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-070815-
/O.UPG.KTOP.FW.A.0003.101107T1800Z-101108T0000Z/
/O.NEW.KTOP.FW.W.0005.101107T1800Z-101108T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
307 PM CDT SAT NOV 6 2010

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 008...009...
010...011...012...020...021...022...023...024...026...034...035...
036...037...038...039...040...054...055...056...058 AND 059...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM CST SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 


* AFFECTED AREA...IN KANSAS...NORTHEAST....EAST CENTRAL AND NORTH
  CENTRAL KANSAS.

* WIND...SUNDAY AFTERNOON WIND SPEEDS ARE EXPECTED TO RISE INTO
  THE 20 TO 25 MPH RANGE WITH FREQUENT GUSTS OVER 30 MPH.

* HUMIDITY...AFTERNOON MIXING WILL BRING DRY AIR TO THE
  SURFACE...AND DROP IN AFTERNOON RELATIVE HUMIDITY INTO THE UPPER
  TEENS.

* IMPACTS...THESE WEATHER CONDITIONS WILL COMBINE WITH CRITICALLY
  DRY AND CURED VEGETATION TO PRODUCE THE POTENTIAL OF EXTREMELY
  DANGEROUS FIRE BEHAVIOR...WITH RAPID GROWTH AND RAPID SPREAD
  POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SUNDAY AFTERNOON. A COMBINATION OF DRY FUELS...STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
646 
WWUS83 KTOP 070827
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
227 AM CST SUN NOV 7 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-080000-
/O.CON.KTOP.FW.W.0005.101107T1800Z-101108T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
227 AM CST SUN NOV 7 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 008...
009...010...011...012...020...021...022...023...024...026...034...
035...036...037...038...039...040...054...055...056...058 AND
059...

* AFFECTED AREA...IN KANSAS...NORTHEAST...EAST CENTRAL AND NORTH
  CENTRAL.

* WIND...SUNDAY AFTERNOON WIND SPEEDS ARE EXPECTED TO RISE INTO
  THE 20 TO 25 MPH RANGE WITH FREQUENT GUSTS OVER 35 MPH.

* HUMIDITY...AFTERNOON MIXING WILL BRING DRY AIR TO THE 
  SURFACE...AND DROP IN AFTERNOON RELATIVE HUMIDITY INTO THE 
  UPPER TEENS. 

* IMPACTS...THESE WEATHER CONDITIONS WILL COMBINE WITH 
  CRITICALLY DRY AND CURED VEGETATION TO PRODUCE THE POTENTIAL 
  OF EXTREMELY DANGEROUS FIRE BEHAVIOR...WITH RAPID GROWTH AND 
  RAPID SPREAD POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SUNDAY AFTERNOON. A COMBINATION OF DRY FUELS...STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BLAIR
914 
WWUS83 KTOP 080002
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CST SUN NOV 7 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-080115-
/O.CAN.KTOP.FW.W.0005.000000T0000Z-101108T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
602 PM CST SUN NOV 7 2010

...RED FLAG WARNING IS CANCELLED AT 6 PM THIS EVENING FOR FIRE
WEATHER ZONES 008...009...010...011...012...020...021...022...
023...024...026...034...035...036...037...038...039...040...054...
055...056...058 AND 059...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Nov 6, 12:31 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Nov 6, 12:31 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1231 PM CDT SAT NOV 6 2010

...UPDATE TO AVIATION...

.DISCUSSION...

SEE THE PREVIOUS DISCUSSION BELOW

&&

.AVIATION...

VFR CONDITIONS ARE EXPECT THROUGH THE NEXT 24 HOURS. SOUTHERLY
WINDS OF 12 TO 15 KTS WITH GUSTS OF 22 TO 25 KTS WILL CONTINUE
THROUGH 23Z THU. WINDS WILL DIMINISH TO 8 TO 12 KTS AFTER 23Z THU.
THE LLJ WILL INCREASE TO 45 TO 50 KTS FROM THE SOUTH-SOUTHWEST
WHICH MAY CAUSE MODERATE VERTICAL WIND SHEAR UP TO 2000 FEET
THROUGH THE NIGHT.

GARGAN

&&

.PREV DISCUSSION...
/ISSUED 711 AM CDT SAT NOV 6 2010/

DISCUSSION...
08Z WATER VAPOR SHOWS A LONG WAVE TROUGH OVER THE EASTERN US WITH
UPPER LEVEL RIDGING OVER THE SOUTHERN ROCKIES AND SPLIT FLOW WITH
EMBEDDED WAVES BEGINNING TO MOVE INLAND OVER THE WEST. SFC OBS
ACROSS THE HIGH PLAINS ARE ALREADY SHOWING PRESSURE FALLS IN
RESPONSE TO THE HEIGHT FALLS AND INCREASING WESTERLY FLOW OVER THE
MOUNTAINS.

FOR TODAY THROUGH MONDAY...THE FORECAST OS FOR DRY AND MILD
CONDITIONS TO PREVAIL. THE AIRMASS CURRENTLY OVER THE PLAINS IS VERY
DRY BASED ON 00Z SOUNDINGS. WITH A SFC RIDGE EXPECTED TO REMAIN
OVER THE TX GULF COAST THROUGH THE WEEKEND...LITTLE IN THE WAY OF
MOISTURE IS EXPECTED TO MOVE INTO THE AREA. THIS WILL LEAD TO THE
DRY FORECAST WITH LOW LEVEL PARCELS ADVECTING INTO THE CENTRAL
PLAINS FROM THE SOUTHWEST. TEMPS WILL WARM TO ABOVE NORMAL READINGS
AS MUCH WARMER AIR ADVECTING INTO THE REGION ON SOUTHWESTERLY WINDS
JUST OFF THE SFC. DAY TIME MIXING SHOULD LEAD TO HIGHS IN THE MID
60S TODAY AND THE LOWER 70S FOR SUNDAY AND MONDAY.

FOR THE REMAINDER OF THE WEEK...UNCERTAINTY IN THE MODELS INCREASES
BY THURSDAY AND FRIDAY AND CONFIDENCE IN THE FORECAST IS BELOW
NORMAL. THE 00Z GFS APPEARS TO BE A PROGRESSIVE OUTLIER WHEN
COMPARED TO THE ECMWF/UKMET/GEM. THESE MODELS AMPLIFY A MID LEVEL
RIDGE OVER THE EAST FOR WED AND THU WHICH SHOULD FAVOR SHORTWAVE
ENERGY TO BECOME CUTOFF OVER THE SOUTHWEST. BECAUSE OF THIS HAVE
FAVORED THE ECMWF OVER THE GFS FOR THE FORECAST FROM WEDNESDAY ON.
IN GENERAL THERE APPEARS TO BE THE POTENTIAL FOR CYCLOGENESIS TO
OCCUR WITH A DECENT SFC WAVE AND PRECIP CHANCES TO LIFT ACROSS
EASTERN KS. THIS LOOKS TO BE MORE LIKELY FOR FRIDAY WHILE SHORTWAVE
ENERGY REMAINS WEST AND NORTH OF THE FORECAST AREA TUESDAY THROUGH
THURSDAY. HOWEVER GIVEN THE UNCERTAINTY AND THE ECMWF STILL BRINGING
IN A WEAK PACIFIC FRONT ON WEDNESDAY...HAVE CONTINUED WITH SMALL
POPS FOR WEDNESDAY AND THURSDAY. THINK TEMPS WILL REMAIN ABOVE
NORMAL FOR TUESDAY BEFORE THE PACIFIC FRONT MOVES THROUGH ON
WEDNESDAY. HAVE CONTINUED A COOLING TREND THROUGH FRIDAY AS
INCREASING CLOUDS AND COLD AIR GET WRAPPED UP WITHIN THE CYCLONE.
FOR NOW TEMPS ON THE BACK SIDE OF THE SFC LOW APPEAR TO REMAIN WARM
ENOUGH FOR ALL LIQUID PRECIP. HOWEVER THICKNESS PROGS FROM THE ECMWF
SUGGEST THAT THERE MAY BE ENOUGH COLD AIR ON THE BACK SIDE OF THE
SFC LOW TO MAKE THINGS A LITTLE INTERESTING. HOWEVER THERE IS LITTLE
CONFIDENCE IN THIS.

WOLTERS

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE HIGH THROUGH AT LEAST MONDAY AS THE
DEVELOPING LEE TROUGH TO THE WEST OF THE FORECAST AREA BRINGS WARMER
TEMPS AND STRONGER WINDS. THINK THE BOUNDARY LAYER WILL MIX TO ABOUT
925MB TODAY AND A LITTLE DEEPER TO AROUND 900MB ON SUNDAY. THIS
SHOULD YIELD HIGHS IN THE MID 60S TODAY AND LOWER 70S SUNDAY.
ADDITIONALLY SFC RIDGING ALONG THE TX GULF COAST WILL KEEP THE LOW
LEVEL MOISTURE TO THE SOUTH. WITH DEW POINTS EXPECTED TO REMAIN IN
THE 30S AND UPPER 20S...RH VALUES WILL FALL TO THE 20 TO 25 PERCENT
RANGE AS SOUTH AND SOUTHWEST WINDS GUST TO BETWEEN 25 AND 30 MPH.
THIS IS EXPECTED TO CREATE VERY HIGH TO EXTREME FIRE DANGER. THE
SLIGHTLY COOLER TEMPS FOR TODAY SHOULD ALLOW MIN RH VALUES TO REMAIN
AROUND 25 PERCENT...SO HAVE OPTED TO LEAVE THE FIRE WEATHER WATCH
UNCHANGED AFTER COLLABORATION WITH NEIGHBORING OFFICES. HOWEVER
THINK CONDITIONS WILL BE CLOSE TODAY AND CONSIDERED A WATCH FOR THIS
AFTERNOON.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR KSZ008>012-020>024-026-
034>040-054>056-058-059.

&&
Hazardous weather outlook, Nov 6, 5:00 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT SAT NOV 6 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-071000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT SAT NOV 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE VERY HIGH FIRE DANGER ACROSS THE AREA THIS
AFTERNOON. OUTDOOR BURNING SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE GRASS LAND FIRE DANGER WILL BE VERY HIGH TO EXTREME SUNDAY
AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT FOR THE ENTIRE AREA.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. THE MOST
LIKELY PERIOD FOR THUNDERSTORMS TO OCCUR APPEARS TO BE THURSDAY
NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 9:02 PM CDTFire Weather WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more18 hr

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.